From Clinical Neurology News, 24 June 2013:
Nearly one-quarter of patients decreasing or stopping dopamine agonist therapy experience dopamine agonist withdrawal syndrome, and one third of those suffer severe symptoms, according to results from the EuroDaws study.
In the prospective, observational study of 51 patients with Parkinson’s disease who were withdrawn from dopamine agonist treatment, 24% (12 of 51) reported symptoms of dopamine agonist withdrawal syndrome (DAWS), and in 33% of those (4 of 12), the symptoms were classified as severe.
The researchers assessed patients regularly over a 1-month follow-up period, using a non–motor symptoms questionnaire.Previous retrospective studies had suggested a prevalence of 14%-18% for dopamine agonist withdrawal syndrome in clinical practice, however, study investigator Miriam Parry and her colleagues said this was the first prospective clinical study examining the frequency of the syndrome. Ms. Parry, a movement disorders nurse specialist from the University Hospital Lewisham, London, presented the study in a poster at the international congress of Parkinson’s Disease and Movement Disorders.
The multicenter European study found the most common withdrawal symptom was anxiety, which presented in 91.7% of cases, followed by pain (50%), hyperhidrosis (41.7%), anhedonia (16.7%), apathy (8.3%), and limb paresthesia (8.3%).
“The third who developed the severe symptoms, patients become very anxious, they cannot perform their everyday activity of daily living, they won’t go out, they develop pain, sweating, apathy, and some become very, very depressed,” Ms. Parry said in an interview.
The researchers suggested there was considerable potential for misdiagnosis of the withdrawal syndrome, which is similar to drug withdrawal for addictive drugs, and the symptoms could also be confused with non–motor fluctuations. Read more.